Can be acute or chronic, intentional, or accidental.
Typically presents with components of gastrointestinal, constitutional, and/or cardiovascular symptoms.
Diagnosis is based on symptoms and laboratory data. At therapeutic digoxin doses (0.5 to 0.9 nanograms/mL), the ECG typically shows PR-interval prolongation and a scooped ST segment. In overdose, ECG also shows signs of increased automaticity (premature ventricular contractions), atrioventricular nodal blockade, and slowed ventricular response.
Treatment includes digoxin-specific antibody fragments and supportive care. Lidocaine and phenytoin can be used for cardiac dysrhythmias when antibody fragments are unavailable.
There are no long-term complications of poisoning in patients treated appropriately for chronic digoxin toxicity, as long as anoxic brain injury, myocardial infarction, or terminal dysrhythmias have not occurred prior to treatment.
Digoxin is the most commonly prescribed cardioactive corticosteroid in the US. It is indicated for the treatment of mild to moderate heart failure. In therapeutic doses, digoxin increases cardiac contractility and controls the heart rate.
Digoxin toxicity is a clinical diagnosis that relies in part on ECG findings such as signs of increased automaticity and atrioventricular node blockade (premature ventricular contractions, slowed ventricular response). Serum digoxin concentration is usually greater than the therapeutic range of 0.5 to 0.9 nanograms/mL, but may not be elevated. In addition to pharmaceuticals, toxicity can also occur from exposure to a number of plants and animals that contain cardioactive corticosteroids, including dogbane, foxglove, lily of the valley, oleander, yellow oleander, red quill, and the Bufo species toad. Although these other toxins are clinically similar, this topic specifically discusses toxicity from digoxin.
History and exam
Key diagnostic factors
- digoxin exposure
- gastrointestinal symptoms
- central nervous system symptoms
- visual symptoms
Other diagnostic factors
- cardiovascular symptoms
- age >55 years
- decreased renal clearance
- hyperkalemia (>5.0 mEq/L)
- hypokalemia (<3.0 to 3.5 mEq/L)
- concomitant use of specific drugs
1st investigations to order
- digoxin serum concentration
- serum potassium level
- serum magnesium level
- serum creatinine and BUN
acute ingestion, low to moderate toxicity
chronic ingestion, low to moderate toxicity
severe toxicity or hemodynamic compromise (acute or chronic toxicity)
acute or chronic toxicity after initial treatment
Scott Phillips, MD
Associate Clinical Professor of Medicine
Department of Clinical Pharmacology and Toxicology
University of Colorado
Associate Medical Director
Washington Poison Center
SP declares that he has no competing interests.
Dr Scott Phillips would like to gratefully acknowledge Dr Oladapo A. Odujube and Dr Robert S. Hoffman, previous contributors to this topic.
OAO and RSH declare that they have no competing interests.
Edward W. Boyer, MD
University of Massachusetts Medical School
EWB declares that he has no competing interests.
Ruben Thanacoody, MD, FRCP(Edin)
Consultant Physician and Clinical Toxicologist
National Poisons Information Service (Newcastle)
RT declares that he has no competing interests.
- Beta-blocker toxicity
- Calcium-channel blocker toxicity
- Clonidine toxicity
- 2018 ACC/AHA/HRS Guideline on the evaluation and management of patients with bradycardia and cardiac conduction delay
- Position statement and practice guidelines on the use of multi-dose activated charcoal in the treatment of acute poisoning
Heart failureMore Patient leaflets
- Log in or subscribe to access all of BMJ Best Practice
Use of this content is subject to our disclaimer